MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 45MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 45MM; PLATE, FIXATION, BONE
Model Number 71103245S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/19/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a bimalleolar osteosynthesis the head of a 3.0mm cannulated screw 45mm was split inside of the patient.It was decided to leave the body of the 3.0 mm screw inside of the bone of the patient, due to it gave a rotational stability and reduction to the fracture.Surgery was finished without any surgical delay.Patient was not harmed as consequence of this problem.Patient current health status is stable.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the images provided were reviewed, and the migration was confirmed.The clinical/medical investigation concluded that, the provided undated, unlabeled x-ray photo confirms the failure.However, the root cause of the reported failure cannot be determined.The implantable screw was left secure inside of the patient¿s bone its possible there is soft tissue irritation from the partially exposed shaft of the screw, but none has been reported at this time.The potential for micro-motion and/ or migration is unlikely.Based on the information provided, the surgery was completed without a surgical delay or harm to the patient because of this event.Since it has been reported the patient is in stable condition, no further acute impact to the patient is assumed but it¿s possible that if this screw is determined to be removed in the future it will add to the difficulty of the removal not having the head of the screw.A review of the complaint history did not reveal additional complaints for the listed device.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant and surgical technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.A picture of the radiograph confirmed that the device was fractured along its head.The socket head of the device was the only part of the device returned.The clinical/medical evaluation concluded that the provided undated, unlabeled x-ray photo confirms the failure.However, the root cause of the reported failure cannot be determined.The implantable screw was left secure inside of the patient¿s bone its possible there is soft tissue irritation from the partially exposed shaft of the screw, but none has been reported at this time.The potential for micro-motion and/ or migration is unlikely.Based on the information provided, the surgery was completed without a surgical delay or harm to the patient because of this event.Since it has been reported the patient is in stable condition, no further acute impact to the patient is assumed but it¿s possible that if this screw is determined to be removed in the future it will add to the difficulty of the removal not having the head of the screw.A review of complaint history did not reveal additional complaints for the listed batch.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Factors and/or potential causes that could contribute to the reported event have been identified in the risk management file, include but not limited to excessive forces applied to implant.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.Additional information: d3 and d8/d9.

Brand Name
3.0MM CANNULATED SCREW 45MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12285346
Report Number1020279-2021-06173
Device Sequence Number4732001
Product Code HRS
UDI-Device Identifier03596010624000
UDI-Public03596010624000
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K090675
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71103245S
Device Catalogue Number71103245S
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2021
Initial Date Received by Manufacturer 07/20/2021
Supplement Date Received by Manufacturer09/22/2021
10/13/2021
Initial Report FDA Received Date08/05/2021
Supplement Report FDA Received Date09/23/2021
10/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;